Bupropion withdrawal is the manifestation of physical and psychological symptoms that can result when a user abruptly stops taking the drug after forming a dependency. The drug affects the chemical balances in the brain. Discontinuing the drug abruptly can disrupt the body's functioning to such an extent that the patient experiences mild to life-threatening symptoms. Medical professionals advise long-term users to taper off the drug gradually, under the supervision of a medical professional, so the negative affects of withdrawal can be monitored and controlled.
People who use prescribed controlled substances over a long period of time or abuse prescription medication by taking it in a way that is not recommended by a doctor are at risk of developing a physical or psychological dependency and spiraling into addiction. Dependency means that the drug use has gotten to the point where the user gets sick if he stops taking the drug. This resulting sickness, or withdrawal, usually manifests within hours of discontinuing the drug and can last for days. With some types of drugs affecting brain chemistry and the central nervous system, withdrawal symptoms can become life-threatening.
Bupropion is an antidepressant that is marketed under brand names such as Wellbutrin® and Zybar®. It is prescribed primarily for the treatment of depression, mild anxiety and to help people stop smoking. When used as directed, the drug is considered safe and will not typically cause withdrawal symptoms when the drug is discontinued. If the drug is taken over an extended period of time or abused, withdrawal symptoms are highly likely to manifest.
The symptoms of bupropion withdrawal include sleeplessness, anxiety and hallucinations. Some of the more severe symptoms include severe depression, mania, paranoia and aggression. One of the main problems with bupropion withdrawal is that the person in the throes of the sickness can act in ways that are totally unexpected. Users who have been taking the drug for depression can exhibit suicidal tendencies while in bupropion withdrawal or do something to others that is completely outside of expected behavior patterns.
Equally important is the physical aspects of bupropion withdrawal. This particular drug naturally lowers the seizure threshold in users. While in withdrawal, a person can experience high blood pressure, rapid heartbeats and shaking of body parts that can lead to seizures. The potential for the development of these types of physical symptoms in people is the reason medical professionals advise dependent patients to taper off the drug, preferably in an inpatient detoxification program that has emergency medical equipment available.